Glucocorticoid-induced osteoporosis

Osteoporose induzida por glicocorticóide

Glucocorticoid-induced osteoporosis is the most frequent cause of secondary osteoporosis. Glucocorticoids cause a rapid bone loss in the first few months of use, but the most important effect of the drug is suppression of bone formation. The administration of oral glucocorticoid is associated with an increased risk of fractures at the spine and hip. The risk is related to the dose, but even small doses can increase the risk. Patients on glucocorticoid therapy lose more trabecular than cortical bone and the fractures are more frequent at the spine than at the hip. Calcium, vitamin D and activated forms of vitamin D can prevent bone loss and antiresorptive agents are effective for prevention and treatment of bone loss and to decrease fracture risk. Despite the known effects of glucocorticoids on bone, only a few patients are advised to take preventive measures and treat glucocorticoid-induced osteoporosis.

Epidemiology; Fractures/risk factors; Glucocorticoid/adverse reactions; Osteoporosis; Review


Sociedade Brasileira de Endocrinologia e Metabologia Rua Botucatu, 572 - conjunto 83, 04023-062 São Paulo, SP, Tel./Fax: (011) 5575-0311 - São Paulo - SP - Brazil
E-mail: abem-editoria@endocrino.org.br